Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 41, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 29, 2002, 11:54 AM MDT for Garfield County, Mesa County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2002, 11:54 AM MDT (17:54 UTC)
- Expired
- Sep 29, 2002, 12:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
Counties Garfield County, CO, Mesa County, CO
The radar
The Grand Junction radar (KGJX), 27 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 5.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 4:00 AM MDT, 7 hours 54 minutes earlier.
Area forecast discussion, Sep 29, 4:00 AM MDT, 7 hours 54 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 400 AM MDT SUN SEP 29 2002 CLOSED UPPER LOW OVER THE WESTERN GREAT BASIN BECOMES AN OPEN WAVE.. AND IT WILL EJECT ACROSS WESTERN COLORADO THIS EVENING. THIS WAVE ACCELERATES EASTWARD THIS AFTERNOON THANKS TO A RAPIDLY APPROACHING TROUGH TOWARD THE PACIFIC NORTHWEST. BECAUSE OF THE QUICK EJECTION THIS AFTERNOON.. A GOOD COUPLET OF LIFT AHEAD OF THIS WAVE AND SUBSIDENCE BEHIND IT WILL BE EXPECTED. RELATIVELY THICK CLOUD SHIELD IN ADVANCE OF THIS WAVE WILL INHIBIT SURFACE WARMING TODAY.. BUT MID LEVEL COLD ADVECTION WILL BE SUFFICIENT TO ALLOW THE AIR MASS TO BE UNSTABLE. NOCTURNAL THUNDERSTORMS OVER NORTHWEST ARIZONA NEAR THE COLD CORE GIVES CREDENCE TO THIS IDEA. DEW POINTS HAVE RISEN DURING THE PAST 24 HOURS WITH MID 40S TO LOWER 50S ACROSS THE FORECAST AREA. COMBINED WITH GOOD LIFT AND INSTABILITY THIS AFTERNOON.. AREAL COVERAGE OF SHOWERS WILL BE NUMEROUS AND BECOME WIDESPREAD IN THE MOUNTAIN AREAS. RAPID CLEARING WILL OCCUR BEHIND THE WAVE AS DRIER WESTERLY FLOW FOLLOWS IN ITS WAKE. SHOWERS AND THUNDERSTORMS WILL BE DECREASING FROM WEST TO EAST THIS EVENING. VALLEY AREAS OF EASTERN UTAH MAY BECOME MOSTLY CLEAR AFTER MIDNIGHT. NEXT FORECAST CONCERN REGARDS SURFACE COLD FRONT FROM UPSTREAM PACIFIC NORTHWEST TROUGH. MODELS SHOW THIS FRONT BECOMING STATIONARY WITH INCREASING MOISTURE CONVERGENCE THROUGH THE FIRST PART OF THIS WEEK. BUT BELIEVE FRONT WILL INITIALLY STALL NORTHWEST OF OUR FORECAST AREA (WEST OF THE WASATCH RANGE AND NORTH OF THE UINTA MOUNTAINS).. AND WILL NOT BE A CONCERN FOR MONDAY AFTERNOON. PROXIMITY OF SOUTHWESTERLY JET CUTTING ACROSS WYOMING WILL RESULT INTO A BREEZY AFTERNOON FOR MANY ZONES.. BUT DRY CONDITIONS WILL PREVAIL. WEATHER BECOMES MORE INTERESTING BEYOND MONDAY.. THE DAY CREW WILL HAVE MORE DETAILS. FRISBIE .GJT...NONE.
In the hours before
Special weather statement, Sep 29, 6:40 AM MDT, 5 hours 14 minutes before
COZ001>014-017>023-UTZ022>025-027>029-291800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 640 AM MDT SUN SEP 29 2002 SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS TODAY ACROSS EASTERN UTAH AND WESTERN COLORADO. MOST AREAS WILL OBSERVE SOME RAIN TODAY...WITH LOCAL AREAS RECEIVING HEAVY RAIN. SIGNIFICANT RAIN SHOWERS WILL BE POSSIBLE OVER THE BURN AREAS... INCLUDING MISSIONARY RIDGE NORTHEAST OF DURANGO...AND THE MITCHELL CREEK DRAINAGE AREA IN THE VICINITY OF GLENWOOD SPRINGS. THESE AREAS CONTINUE TO BE PRONE TO ADDITIONAL MUD SLIDES. PF
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 11:15 AM MDT | Severe Thunderstorm Warning | GJT | Garfield, Mesa | 45 min |
| Sep 29, 3:30 PM MDT | Flash Flood Warning | GJT | Garfield | 3 hr |
| Sep 29, 4:41 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 49 min |
| Sep 29, 4:41 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 49 min |
| Sep 29, 2:44 PM MDT | Severe Thunderstorm Warning | GJT | Grand | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.